Ringing In The Ears May Be Caused By Medication

It is thought that the’ringing in the ears’ type of tinnitus may be caused by some medications. Since there are numerous causes of tinnitus and different forms of tinnitus it is most probable that your ‘ringing in the ears’ type of tinnitus is not caused by medication. Loud noise, electrical vibrations, bad dietary habits and old age are other known causes.

However a small number of people can have tinnitus that is caused by medications. Such medications are called ototoxic medications and they are toxic to the cochlea and/or vestibular membrane in the inner ear. One such medication Рstreptomycin Рwas found to be responsible for malfunctions in the inner ear. Some of the modern antibiotics can also cause malfunction including the amino buy mk2866 Ostarine sarms  glycosides family of medications. They appear to affect the hair cells particularly. Some medical experts advise on the use of antioxidants prior to taking such medication.

In his excellent article about ototoxic medications published in Tinnitus Today, September 1996, Stephen Epstein, MD, lists the six categories of medications that can be ototoxic and the signs of ototoxicity. These are as follow:

 

  1. Salicylates – these are aspiring and products containing aspirin. However low dosages of aspirin have no effect. It only occurs with high dosage and the toxic effects are reversible once the medication is discontinued
  2. Anti Inflammatory Drugs that are non steroidal such as Advil, Clinoril, Feldene, Motrin, Naprosyn, Poradol and Voltarin. As with the aspiring low dosages have no effect and if they do occur after high dosages they disappear when the medication is discontinued.
  3. Some Antibiotics including Streptomycin, Neomycin, Gantamycin and Netilmycin are ototoxic but as these are generally only used under medical supervision in hospitals the bloods are monitored regularly to prevent any ototoxicity.
  4. Some Diuretics – such as Lasix and Bumex. These are used for patients with kidney disease. Again when taken under strict medical supervision the incidences of ear ring tinnitus are very rare.
  5. Chemotherapy Agents such as Cisplatin, Nitrogen Mustard, Vincristine are ototoxic when given for treatment of cancer.
  6. Quinine – Aralen, Atabrine (for treatment of malaria), Legatrin, Q-Vel Muscle Relaxant (for treatment of night cramps)
  7. The ototoxic effects of quinine are very similar to aspirin and the toxic effects are usually reversible once medication is discontinued.